Hail, Phillips
- When
- August 25, 4:51 PM MST
- Where
- Phillips County, 4.34 mi SE of Holyoke Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.530, -102.220
A severe thunderstorm produced hail up to quarter size near Holyoke.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced hail up to quarter size near Holyoke.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 25, 2:21 PM MST, 2 hours 30 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 321 PM MDT Fri Aug 25 2017 .SHORT TERM...(This evening through Saturday) Issued at 315 PM MDT Fri Aug 25 2017 Upper level ridge centered over the Desert Southwest and Great Basin will keep warm and mainly dry conditions over the area. Isolated showers and thunderstorms will be possible through early evening, mainly over the higher terrain and across the eastern plains. The convection will be high-based due to the dry airmass in place. Expect the activity to produce gusty outflow winds to 40 mph and just light to moderate rain. As the airmass stabilizes this evening, skies will clear. Low lying areas will be cool tonight over northeast Colorado due to good radiational cooling, where lows will bottom out in the upper 40s to mid 50s. The upper level ridge intensifies a little on Saturday. Expect slightly warmer temperatures over northeast Colorado with highs in the lower to mid 90s. Airmass will be slightly drier as well. There is a slight chance for weak convection over the higher terrain and along a boundary over far eastern Colorado. .LONG TERM...(Saturday night through Friday) Issued at 315 PM MDT Fri Aug 25 2017 Upper level ridge over the West will build early next week centered over UT and persist through Wednesday. Shortwaves will continue to pass over the ridge but with the expanding ridge these will drop southward into the middle of the nation farther east than what we have been seeing recently. So likely to be harder to get any good push of at least somewhat moist low level upslope into eastern Colorado. The wave passing over the ridge on Saturday is more vigorous and deepens on Sunday into the Midwest so the surface high pressure behind it will be able to push some cooler air onto the plains on Sunday. Temperatures will be lower with this upslope but dewpoints are still marginal. Hi resolution NAM does have a core of 50s dewpoints across northern portions of the plains on enhanced easterly flow on Sunday and this would increase the threat of some stronger storms forming on the foothills and moving east if such moisture develops. Even a more limited supply of moisture should help form at least some late day/evening storms. Monday through Wednesday precipitation chances should be fairly low with marginal moisture both at low levels and aloft. Probably a Denver Cyclone on Monday with good return southerly flow but otherwise no obvious forcing for convection and a period with above normal temperatures. Towards the end of the week and forecast period models are in decent agreement in flattening the upper level ridge as a somewhat stronger trough moves onto the West Coast on Thursday and then eastward. Some mid level moisture should be drawn northwards ahead of this system for higher precipitation chances especially in the mountains on Thursday...perhaps into Friday if the system is slower. Temperatures by Thursday and Friday should return to more seasonable values. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 315 PM MDT Fri Aug 25 2017 VFR conditions to prevail through Saturday. There will be a slight chance for a high based shower or weak thunderstorm in the Denver area through 02Z. If one forms, brief light to moderate rain will be possible. Due to dry low levels, gusty outflow winds to 30 knots will accompany the showers and storms. Other than gusty winds with convection, winds will be on the light side through Saturday. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Meier LONG TERM...Szoke AVIATION...Meier
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1029 AM MDT Fri Aug 25 2017 COZ030>051-261630- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1029 AM MDT Fri Aug 25 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Drier air will be over the area today with only isolated afternoon and early evening thunderstorms across the higher terrain and plains. Gusty winds to 40 mph along with brief light to moderate rain will occur with the storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There will be a slight chance of late day showers and thunderstorms over the mountains and foothills most of the time with less of a chance over the plains. Temperatures will be slightly warmer than seasonal normals through next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The Goodland radar (KGLD), 137 km away, was scanning. The volume nearest the first event began at 23:53 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711931, 711933.